Minnesota, 2022Heavy Snow in Minnesota, December 19 to 20, 2022
December 19 to 20, 2022 · NWS DLH · 1 event in 1 county or zone
A clipper moved across the region during the evening and overnight hours of the 19th and into the 20th. While most of the region received 2-5 inches of accumulation, lake enhancement and orographic lift along the North Shore led to widespread totals of aound 7 inches in southern Cook County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A clipper moved across the region during the evening and overnight hours of the 19th and into the 20th. While most of the region received 2-5 inches of accumulation, lake enhancement and orographic lift along the North Shore led to widespread totals of aound 7 inches in southern Cook County. The highest total recorded was 7.8 inches near Grand Marais.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 19, 3:21 PM CST, 39 minutes earlier.
Area forecast discussion, Dec 19, 3:21 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
321 PM CST Mon Dec 19 2022
.DISCUSSION...(This evening through Sunday)
Issued at 308 PM CST Mon Dec 19 2022
Summary: A clipper system is moving across the Northland this
afternoon and will exit overnight. A Winter Weather Advisory is
still in effect across the Arrowhead with snow accumulations of 2-5
inches expected. Arctic air arrives on the backside of this clipper
with a period of cold temperatures enduring across the region
through the week. Wind Chill Advisories may be needed Wednesday
morning. Another potent winter system may impact the region later
this week. Details are still being refined but very windy conditions
with fluffy snow could lead to hazardous travel conditions before
the holiday weekend.
An upper level trough is entering in from the west this afternoon.
Advected layer precipitable water is highlighting Pacific moisture
over the Northern Plains that will be lofted east as a clipper
propagates through the overnight hours. As the shortwave pushes east
we will also have an inverted trough at the surface in sync with the
clipper to help tap into a little gulf moisture. The overall pace of
the system is rather quick and lacks deep forcing for extra snowfall
generation. Due to the low residence time and weak synoptics the
general snow accumulation should be limited to 2-5 inches. No
chances made to the Winter Weather Advisory in effect. Additionally,
radar this morning has shown a persistent lake effect streamer
extending from the Twin Ports northeast towards Sand islands. The
RAP guidance shows a band of convergent winds near the surface
shifting towards the North Shore later this afternoon which may
swing the streamer. This may lead to some locally enhanced snow
accumulations prior to the onset of the clipper system moving
through.
On the backside of the exiting clipper arctic air rushes in from the
northwest. This arctic air is expected to endure through the
remainder of the week. Highs will struggle to break into the double
digits most days. We may also need to put out our first wind chill
advisory for the winter season Wednesday morning. Our Min T's will
largely be in the negative teens with winds out of the west making
our wind chills in the negative twenties.
There is a growing signal for another winter storm to impact the
Northland later this week. The fine details of the placement of the
impending synoptic features still remain inconsistent among the 12Z
suite of deterministic guidance leading to many uncertainties.
However, there is a good agreement for bringing a strong upper level
jet diving southeast across the Rockies beginning Wednesday as a
broad trough deepens over the west. The low the develops in the lee
of the Rockies will then eject out over the Midwest providing
widespread snow and very strong winds. Unlike our "Blue Blizzard"
last week this system will be quite a bit different. For starters,
our environment is much colder this time around which will lead
to higher SLRs. This gives us light fluffy snow as opposed to the
heavy wet snow. The NAEFS ensemble rapidly deepens the low as it
tracks towards the eastern Great Lakes with 850mb winds near the
max of climatology over the Arrowhead. Given the strong pressure
gradient and the signal for enhanced low level winds there is
growing concern for dangerous wind gusts out of the north
beginning Friday and lingering into Saturday. This leads to
several concerns, both white out conditions from falling snow and
possible lake shore flooding along portions of the South Shore.
While the Euro has been very consistent and in good agreement with
the Canadian model the GFS in recent runs is starting to come into
alignment with the other two. The bulk of the snowfall from the
current data we have available looks to be most impactful for NW
WI. However, such a sudden shift in forecast probabilities should
be taken with a grain of salt due to lack of consistency and no
upper air sampling of the system just yet. For now, even the 25th
percentile suggests a Winter Storm Warning may be needed for NW
WI. Given the projected speed of the system, impacts will most
likely linger into Christmas Eve, especially for the South Shore.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1137 AM CST Mon Dec 19 2022
A clipper system is currently moving in from the west this afternoon
and will bring widespread snow showers across the region into the
overnight period. Ceilings and visibilities will degrade as the
system passes. I have tried to time out the heaviest periods of
snowfall this evening with tempo groups in this forecast package. Not
expecting a long residence time with this clipper with ceilings and
visibilities improving tomorrow morning.
&&
.MARINE...
Issued at 308 PM CST Mon Dec 19 2022
A clipper system is moving across the Upper Midwest this afternoon
and will exit to the east late tonight. Light snowfall will
accompany this system. Winds initially are light across the region,
however they will turn to out of the southwest behind the clipper
and pick up in speed. A Small Craft Advisory has been issued
beginning tonight and expands through tomorrow for the increased
winds and some waves.
While it remains a ways out. There is a signal for an anomalous low
to increase winds out of the north beginning Thursday. Gale force
winds and possibly stronger may impact the region Friday into
Saturday.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH -2 4 -13 3 / 100 0 10 70
INL -2 4 -17 -3 / 100 10 10 50
BRD -7 0 -13 1 / 80 0 20 80
HYR -3 7 -13 7 / 100 0 0 70
ASX 2 7 -7 9 / 100 10 10 70
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Winter Weather Advisory until noon CST Tuesday for MNZ012-020-
021.
LS...Small Craft Advisory from 3 AM Tuesday to 3 AM CST Wednesday for
LSZ121-146>148-150.
Small Craft Advisory from 6 AM Tuesday to midnight CST Tuesday
night for LSZ140>143.
Small Craft Advisory from 5 PM to 11 PM CST Tuesday for LSZ144-
145.
&&
DISCUSSION...Britt
AVIATION...Britt
MARINE...BrittHazardous weather outlook, Dec 19, 4:24 AM CST, 11 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
424 AM CST Mon Dec 19 2022
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-201030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
424 AM CST Mon Dec 19 2022
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Today and Tonight
An area of low pressure will bring snow into the region this
evening into tonight. Widespread snowfall of 1 to 3 inches is
expected with higher amounts of 2 to 5 inches along the North
Shore. This may have light impacts on the Tuesday morning commute.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Arctic air will spill across the region this week. Dangerous wind
chills are expected, especially starting Tuesday night and
lasting into the weekend.
A low pressure system may affect the region Wednesday into
Friday. Widespread snow, strong wind creating blowing snow, and
cold temperatures will be possible.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed today or tonight.
LSZ121-140>148-150-201030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
424 AM CST Mon Dec 19 2022
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A period of gusty westerly winds are expected Tuesday and Tuesday
night behind a clipper system. The wind and building waves may
create hazardous conditions, especially for small craft, and a
Small Craft Advisory may be needed.
A low pressure system will bring the potential for very strong
winds mid to late next week. Widespread snow producing low
visibility as well as freezing spray will also be possible with
this system. Strong northerly winds will accompany this system over
Lake Superior Friday and Saturday with high end gales and
occasional storm gusts possible.
Kossen
More information may be obtained at the following web address:
http://www.weather.gov/duluth
Heavy Snow, Southern Cook
- When
- December 19, 4:00 PM CST to December 20, 7:00 AM CST
- Where
- Southern Cook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.817, -90.541 (the zone’s center; the record gives no point)
Snowfall totals around 7 inches were seen near Lake Superior as a clipper system with some lake enhancement moved across the area. A high report of 7.8 inches was recorded near Grand Marais.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Montana, December 19 to 23, 202258 kt wind · 39 events
- Extreme Cold and Cold in Montana, December 19 to 23, 202215 events
- Winter Weather in Washington, December 19 to 20, 202213 events
- High Surf in Hawaii, December 19 to 21, 202212 events
- High Wind in Wyoming, December 19 to 21, 202276 kt wind · 12 events
- Flooding in Texas, December 19, 20223 events
- Marine Thunderstorm Winds in Gulf of Mexico, December 19, 202261 kt wind · 2 events
- Heavy Snow in Washington, December 19 to 20, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1071545.